Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

July 17, 2021Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 17, 2021, 8:45 AM CDT for Seward County, Stevens County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 8:45 AM CDT (13:45 UTC)
Expired
Jul 17, 2021, 9:15 AM CDT
In force
30 min
Issued by
NWS Dodge City, KS

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WWUS83 KDDC 171345
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
845 AM CDT Sat Jul 17 2021
 
KSZ085>087-171415-
Seward KS-Meade KS-Stevens KS-
845 AM CDT Sat Jul 17 2021

...SPECIAL WEATHER STATEMENT...

At 844 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kismet to near Hugoton. Movement was
southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Liberal, Hugoton, Kismet, Woods and Hayne. 

LAT...LON 3700 10132 3724 10156 3724 10072 3700 10020
TIME...MOT...LOC 1344Z 304DEG 15KT 3721 10074 3721 10141 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 5:18 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 17, 5:18 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
518 AM CDT Sat Jul 17 2021

...Updated Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 213 AM CDT Sat Jul 17 2021

First item of interest today will be the chance of early morning
convection across north central Kansas. Currently (2am CDT)
monitoring an area of thunderstorms moving south across south
central Nebraska. These storms appear to be tracking south along
the 10-12c 700mb temperature gradient and ahead of a 400mb PVU
that will move across western Kansas between 09z and 15z today.
There has been a general weakening trend on the western edge of
these storms which suggests that the bulk of these storms, should
they hold together early Saturday morning, will track just east of
highway 183. At this time will trend in that direction but
monitor things over the next few hours and adjust accordingly if
it becomes more apparent that these storms will drop more due
south opposed to southeast.

A better opportunity for convection may develop early this
Saturday afternoon near and north of a surface boundary that will
be located across southwest Kansas. Forcing along this boundary
may be enhanced as early as late morning from the outflow from the
Nebraska storms as they cross central Kansas and if this is the
case then convection may end up developing a few hours earlier
than what I am currently thinking. Later shifts will have to
monitor how quickly clouds develop during the late morning/early
afternoon as this will directly impact how warm temperatures will
get during the afternoon. Given this potential of increasing
clouds sooner than what was previously anticipated have lowered
highs today a couple of degrees this afternoon from the previous
forecast. Currently it does not look like widespread severe
weather is expected from these thunderstorms that will be
developing later today but a few of the stronger storms may be
capable of producing wind gusts in excess of 45 mph along with
frequent lightning.

What afternoon storms that do develop will move east into central
Kansas Saturday evening and then our focus for the next round of
storms will once again shift to the north northwest ahead of our
next upper level system and along a surface boundary that will
still be located along the lee of the Rockies. For early tonight
scattered thunderstorms that will be developing along the lee
surface trough will move east and weaken after sunset much like
the storms from earlier this Saturday morning. The better
opportunity will arrive early Sunday morning given that all the
models appear to be in good agreement with a cluster of
thunderstorms dropping south out of Nebraska and into central
Kansas ahead of an upper level trough/low.

.LONG TERM...(Sunday through Friday)
Issued at 213 AM CDT Sat Jul 17 2021

Thunderstorms still look likely Sunday given that the GFS and
ECMWF both remain in good agreement with an upper level trough/low
moving from the Northern Plains on Sunday into the Mid
Mississippi Valley on Monday. Best moisture and lift still appears
to stay east of Dodge City but still am unable to rule out some
widely scattered storms further west. Cloud cover and a developing
easterly flow will result in unseasonably cool temperatures
during the first few days of next week. Based on the 900mb to
850mb trends in temperatures the first half of the work week it
appears that the cooler air that will be circulating around an
area of high pressure at the surface over Western Great Lake
Region/Ohio Valley will result in highs only in the 80s.

Tuesday and Wednesday the Mid Mississippi Valley upper trough/low
is forecast to deepen and continue to drop south into the western
portions of the Southern Plains as the upper high just west of
the Rockies shifts east into the Northern Plains. Precipitation
chances will be shunted south and a warming trend will begin for
western Kansas. Currently it appears that afternoon temperatures
will be warming from the mid to upper 80s on Wednesday to the mid
90s on Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 516 AM CDT Sat Jul 17 2021

Lingering early morning convection will continue across portions
of southwest and north central Kansas. Area most favorable for
ongoing convection this morning will be in the Hays area given the
current environment. Heavy rainfall and gusty winds will be the
main hazards over the hour or two. BUFR soundings indicate that
ceilings around Hays will be around 500ft AGL level through 15z.
Ceilings will then give way to VFR condition late morning as the
precipitation chances end. Elsewhere ceilings in the 8000 to
12000ft AGL will be possible through 21z. A few widely
scattered/isolated thunderstorms will be possible before 15z,
mainly in the Liberal area. Another chance for widely scattered
thunderstorms will be possible at Garden City, Dodge City and
Liberal between 21z Saturday and sunset. Winds today outside the
thunderstorms today will be mainly southeast at 10 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  67  90  67 /  20  20  30  40
GCK  90  66  90  64 /  20  10  30  30
EHA  92  65  92  64 /  30  20  30  30
LBL  92  67  92  65 /  20  20  30  30
HYS  90  68  88  65 /  50  30  40  50
P28  91  70  91  68 /  30  30  30  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jul 17, 3:11 AM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
311 AM CDT Sat Jul 17 2021

KSZ030-031-043>046-061>066-074>081-084>090-181000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
311 AM CDT Sat Jul 17 2021 /211 AM MDT Sat Jul 17 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be possible today across southwest
Kansas. A few of the stronger storms today will be capable of
producing heavy rain, small hail and wind gusts of 45 to near 55
mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Isolated to widely scattered thunderstorms will be possible on
Sunday, mainly east of highway 283. one inch hail or larger along
with wind gusts up to 65 mph will be possible from a few of the
stronger storms.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 17, 4:16 AM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
416 AM CDT Sat Jul 17 2021

KSZ030-031-045-046-170945-
Rush KS-Trego KS-Ellis KS-Ness KS-
416 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 445
AM CDT...

At 415 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar Bluff, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cedar Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9972 3883 9974 3889 9939 3854 9939
TIME...MOT...LOC 0915Z 272DEG 12KT 3875 9963

TATRO
Special weather statement, Jul 17, 5:04 AM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
504 AM CDT Sat Jul 17 2021

KSZ031-046-171045-
Rush KS-Ellis KS-
504 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND SOUTHERN
ELLIS COUNTIES UNTIL 545 AM CDT...

At 504 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Liebenthal, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hays, La Crosse, Victoria, Walker, Otis, Bison, Schoenchen, Rush
Center, Liebenthal, Timken, Munjor, Loretta, Pfeifer, Toulon and
Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3851 9903 3844 9934 3886 9950 3889 9904
TIME...MOT...LOC 1004Z 272DEG 12KT 3868 9930

TATRO
Special weather statement, Jul 17, 5:47 AM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
547 AM CDT Sat Jul 17 2021

KSZ046-171130-
Rush KS-
547 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSH AND SOUTHEASTERN
ELLIS COUNTIES UNTIL 630 AM CDT...

At 547 AM CDT, Doppler radar was tracking a strong thunderstorm near
Loretta, moving southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Otis, Bison, Liebenthal, Timken, Loretta and Shaffer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3837 9903 3836 9906 3868 9939 3870 9903
TIME...MOT...LOC 1047Z 298DEG 18KT 3860 9918

TATRO
Special weather statement, Jul 17, 6:44 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
644 AM CDT Sat Jul 17 2021

KSZ046-171230-
Rush KS-
644 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH COUNTY UNTIL
730 AM CDT...

At 643 AM CDT, Doppler radar was tracking a strong thunderstorm near
Loretta, moving east at 20p mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Crosse, Otis, Bison, Liebenthal and Loretta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3848 9903 3853 9933 3868 9933 3869 9903
TIME...MOT...LOC 1143Z 273DEG 21KT 3859 9925

TATRO
Special weather statement, Jul 17, 7:05 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
705 AM CDT Sat Jul 17 2021

KSZ066-171245-
Stafford KS-
705 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STAFFORD COUNTY UNTIL
745 AM CDT...

At 705 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Hudson, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hudson, Seward and Radium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3810 9890 3826 9890 3826 9847 3804 9847
TIME...MOT...LOC 1205Z 287DEG 20KT 3822 9864

TATRO
Special weather statement, Jul 17, 8:45 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
845 AM CDT Sat Jul 17 2021

KSZ085>087-171415-
Seward KS-Meade KS-Stevens KS-
845 AM CDT Sat Jul 17 2021

...SPECIAL WEATHER STATEMENT...

At 844 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kismet to near Hugoton. Movement was
southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Liberal, Hugoton, Kismet, Woods and Hayne.

LAT...LON 3700 10132 3724 10156 3724 10072 3700 10020
TIME...MOT...LOC 1344Z 304DEG 15KT 3721 10074 3721 10141

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:37 PM CDTSpecial Weather StatementDDCHamilton53 min
Jul 16, 11:31 PM CDTSpecial Weather StatementDDCHamilton59 min
Jul 16, 11:42 PM CDTSpecial Weather StatementDDCStanton63 min
Jul 17, 12:34 AM CDTSpecial Weather StatementDDCHamilton, Kearny56 min
Jul 17, 12:36 AM CDTSpecial Weather StatementDDCStanton54 min
Jul 17, 12:44 AM CDTSpecial Weather StatementDDCFinney, Grant31 min
Jul 17, 2:16 AM CDTSpecial Weather StatementDDCStanton44 min
Jul 17, 3:55 AM CDTSpecial Weather StatementDDCTrego35 min
Jul 17, 4:16 AM CDTSpecial Weather StatementDDCRush29 min
Jul 17, 5:04 AM CDTSpecial Weather StatementDDCRush41 min
Jul 17, 5:47 AM CDTSpecial Weather StatementDDCRush43 min
Jul 17, 6:44 AM CDTSpecial Weather StatementDDCRush46 min
Jul 17, 7:05 AM CDTSpecial Weather StatementDDCStafford40 min
Jul 17, 4:44 PM CDTSpecial Weather StatementDDCMorton46 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.